Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2018, 3:33 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 3:33 PM MST (22:33 UTC)
- Expired
- Jul 21, 2018, 6:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869 WGUS55 KFGZ 212233 FFWFGZ AZC005-220100- /O.NEW.KFGZ.FF.W.0053.180721T2233Z-180722T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 333 PM MST SAT JUL 21 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 600 PM MST * At 331 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain...in excess of 1.5 inches in under an hour...across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Highway 180 northwest of Flagstaff. This includes the following streams and drainages...Cedar Wash... Schultz Creek...Miller Wash...Deadman Wash and Volunteer Wash. This includes Highway 180 between mile markers 223 and 243. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3529 11163 3524 11182 3546 11194 3552 11176 $$ KD
2 follow-up statements
614 WGUS75 KFGZ 212330 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 430 PM MST SAT JUL 21 2018 AZC005-220100- /O.CON.KFGZ.FF.W.0053.000000T0000Z-180722T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 430 PM MST SAT JUL 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR COCONINO COUNTY... At 428 PM MST, Doppler radar indicated that most of the heavy rain in the warning area has ended. Still, flash flooding is expected to continue in the area through 600 PM MST. Some locations that will experience flooding include... Highway 180 northwest of Flagstaff. This includes the following streams and drainages...Cedar Wash... Schultz Creek...Miller Wash...Deadman Wash and Volunteer Wash. This includes Highway 180 between mile markers 223 and 243. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3529 11163 3524 11182 3546 11194 3552 11176 $$ KD
098 WGUS75 KFGZ 220058 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 558 PM MST SAT JUL 21 2018 AZC005-220106- /O.EXP.KFGZ.FF.W.0053.000000T0000Z-180722T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 558 PM MST SAT JUL 21 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 600 PM MST... The heavy rain northwest of Flagstaff along Route 180 has ended. Additional flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3529 11163 3524 11182 3546 11194 3552 11176 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:55 PM MST, 38 minutes earlier.
Area forecast discussion, Jul 21, 2:55 PM MST, 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 255 PM MST Sat Jul 21 2018 .SYNOPSIS...Expect scattered showers and thunderstorms to develop today. Storms may produce heavy rain that could lead to flooding. A Flash Flood Watch remains in effect for parts of northwestern Arizona until this evening. Warmer afternoon temperatures and decreasing storm coverage should start Sunday and persist through much of next week. && .DISCUSSION...A remnant mesoscale circulation from last night's convective system can be seen on satellite this afternoon moving northward along the Colorado River near Bullhead City. Northern Arizona remains on the eastern periphery of this feature and has seen scattered thunderstorm activity develop this afternoon. Storms have mostly been producing a lot of cloud to ground lightning and locally heavy rainfall. Storms are moving to the north or northwest at about 10-20 mph. A Flash Flood Watch continues for a portion of northwestern Arizona where training storms could lead to areas of heavy rain and flash flooding. A few stronger cells could also produce hail. Storms should begin to decrease after sunset this evening as the circulation moves north. Sunday will begin to see decreasing moisture levels leading to a downward trend in thunderstorm activity lasting into the coming week. Isolated to scattered thunderstorms can be expected, favoring the higher terrain areas of northern Arizona. Thunderstorm threats will transition to lightning and gusty outflow winds. Temperatures will also begin to increase Sunday through the upcoming week reaching at least 5 to 8 degrees above late July averages. Heat advisory/warning products may be needed by the middle of the week for some of the lowest elevations. && .AVIATION...For the 00Z package...Scattered thunderstorms with heavy rain and hail will affect central and northwestern Arizona through this evening affecting KFLG, KGCN and KPGA terminals. Isolated to scattered storms elsewhere in northern Arizona. MVFR and IFR conditions expected in the strongest storms. Storm coverage and intensity will gradually diminish after 02z Sun. VFR conditions outside of storm activity. Aviation discussion not updated for amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms will affect Coconino County through the afternoon. Isolated to scattered storms can be expected elsewhere. Sunday will begin to see a gradual decrease in thunderstorm activity lasting into next week. Temperatures will also begin to warm above average Sunday into next week. Tuesday through Thursday...Expect warming temperatures as a strong high builds over the southwest US. Isolated to scattered afternoon showers/storms are expected to continue, but with less coverage and intensity than observed last week. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>007-015. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 21, 10:00 AM MST, 5 hours 33 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1000 AM MST SAT JUL 21 2018 AZZ008-037-211730- Yavapai County Valleys and Basins-Yavapai County Mountains- 1000 AM MST SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FOR A STORM OVER CONGRESS UNTIL 1030 AM MST... At 959 AM MST, Doppler radar was tracking a strong thunderstorm over Congress, or 14 miles northwest of Wickenburg, moving northwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Congress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3418 11274 3407 11285 3419 11316 3438 11300 TIME...MOT...LOC 1659Z 128DEG 25KT 3416 11286 JJ
Special weather statement, Jul 21, 1:51 PM MST, 1 hour 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 151 PM MST SAT JUL 21 2018 AZZ015-016-212115- Western Mogollon Rim-Eastern Mogollon Rim- 151 PM MST SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG LAKE MARY ROAD FROM MORMON LAKE TO CLINTS WELL UNTIL 215 PM MST... At 148 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Mormon Lake to 6 miles southeast of Happy Jack. Movement was northwest at 20 mph. Half inch to dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Mormon Lake, Dairy Springs Campground, Happy Jack and Double Springs Campground, Lake Mary Road from Mormon Lake to Clints Well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3498 11156 3462 11145 3460 11126 3502 11137 TIME...MOT...LOC 2048Z 151DEG 16KT 3497 11146 3467 11133 JJ
Special weather statement, Jul 21, 2:18 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SAT JUL 21 2018
AZZ015-016-212200-
Western Mogollon Rim-Eastern Mogollon Rim-
218 PM MST SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY FROM CLINTS WELL
TO FLAGSTAFF UNTIL 300 PM MST...
At 217 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountainaire to 6 miles northwest of
Clints Well. Movement was northwest at 10 mph.
Half inch to dime size hail and winds in excess of 30 mph will be
possible with these storms.
Locations impacted include...
Flagstaff, Munds Park, Clints Well, Happy Jack, Kachina Village,
Stoneman Lake, Mountainaire, Mormon Lake, Walnut Canyon National
Monument, Clints Well Campground, Lake View Campground, Double
Springs Campground, Lake Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3458 11154 3467 11155 3481 11155 3481 11161
3522 11174 3516 11153 3451 11129
TIME...MOT...LOC 2117Z 114DEG 11KT 3506 11157 3462 11140
JJSpecial weather statement, Jul 21, 3:01 PM MST, 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 301 PM MST SAT JUL 21 2018 AZZ015-212230- Western Mogollon Rim- 301 PM MST SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG HIGHWAY 180 NORTH OF FORT VALLEY UNTIL 330 PM MST... At 259 PM MST, Doppler radar was tracking a strong thunderstorm near Fort Valley, or 13 miles northwest of Flagstaff, moving north at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Valley, highway 180 from Fort Valley to 10 miles northwest of Fort Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3524 11171 3525 11187 3546 11192 3547 11171 TIME...MOT...LOC 2159Z 174DEG 13KT 3532 11179 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Jul 20, 6:30 PM MST | Special Weather Statement | FGZ | 45 min | |
| Jul 20, 6:48 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 20, 7:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 21, 10:00 AM MST | Special Weather Statement | FGZ | 30 min | |
| Jul 21, 10:15 AM MST | Flash Flood Watch | FGZ | Coconino | 10 hr |
| Jul 21, 1:38 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 21, 1:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 21, 2:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 21, 3:01 PM MST | Special Weather Statement | FGZ | Coconino | 29 min |
| Jul 21, 3:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Jul 21, 3:49 PM MST | Special Weather Statement | FGZ | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.